Perioral dermatitis is a facial rash that tends to occur around the mouth. Most often it is red and slightly scaly or bumpy. Any itching or burning is mild. It may spread up around the nose, and occasionally the eyes while avoiding the skin adjacent to the lips. It is more rare in men and children. Perioral dermatitis may come and go for months or years.
There may be more than one cause of perioral dermatitis. One of the most common factors is prolonged use of topical steroid creams and inhaled prescription steroid sprays used in the nose and the mouth. Overuse of heavy face creams and moisturizers are another common cause. Other causes include skin irritations, fluorinated toothpastes, and rosacea.
A dermatologist diagnoses perioral dermatitis by examination. No other tests are usually done. The first step in treating perioral dermatitis is to discontinue all topical steroid creams, even non-prescription hydrocortisone. Once the steroid cream is discontinued, the rash appears and feels worse for days to weeks before it starts to improve. Heavy face creams should also be stopped. One must resist the temptation to apply any of these creams to the face when this happens. Think of the face as a cream junkie that needs a "fix"- one needs to go "cold-turkey".
A mild soap or soap substitute, such as Dove or Cetaphil should be used for washing. Scrubbing should be avoided. Try stopping fluorinated toothpaste for stubborn cases. Non-fluorinated toothpaste is available at a health food store. The most reliably effective treatment is oral antibiotics. These are taken in decreasing doses for three to twelve weeks. Topical antibacterial creams and lotions may also be used for faster relief. These can be continued for several months in order to prevent recurrences.
Even after successful treatment, perioral dermatitis sometimes comes back later. Usually, the same type treatment will again be effective. Many cases that come back eventually turn into rosacea. Perioral dermatitis is a common skin problem, but fortunately most people do very well with proper treatment.
The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.